WICHITA, Kan. (KSNW) – Some doctors and researchers in Wichita are urging people to stop vaping after state health officials report the first vaping-related death in Kansas.
The Kansas Department of Health and Environment (KDHE) said the person who died is over the age of 50 and had a history of underlying health issues. The person was hospitalized with symptoms that progressed rapidly.
“You can’t take this too seriously,” said Andrew Porter, D.O., Ascension Via Christi. “Just don’t do it.”
Similar instances have happened in at least 33 other states with 450 possible cases of severe lung injury according to state health officials.
Doctors said there may also be unreported or undetected cases that have not been counted.
“I really hope and pray we’re not at the tip of the iceberg here seeing all the bad things that could happen form vaping,” said Porter.
While doctors do believe vaping is safer than smoking cigarettes, they said that doesn’t mean vaping is safe.
“When e-cigarettes came into the market, it was just released,” said Mohinder Vindhyal, M.D., assistant professor in the Department of Internal Medicine, at KU School of Medicine-Wichita. “The FDA did not play a role when it got released.”
The hard part for doctors and researchers is that vaping is fairly new, therefore there’s not much research just yet.
“We still don’t have any long term data associated with it,” said Vindhyal.
It may take decades to know the true effects of vaping, but doctors said there are already clear consequences.
“It definitely affects the heart, it definitely affects the lung and it can stretch the arteries that feed the heart its blood flow,” said Porter.
Some doctors in Wichita are now urging parents to talk to their kids about vaping and asking adults to stop use altogether.
“It’s time to stop vaping,” said Dr. Lee Norman, secretary for The Kansas Department of Health and Environment. “If you or a loved one is vaping, please stop.”
According to KDHE, Kansas has six reports associated with the outbreak. Three patients have been classified as confirmed or probable cases and three cases are still under investigation.
The Centers for Disease Control (CDC) report six deaths and more than 450 possible cases of severe lung injury in 33 states.
If you or someone you know is vaping and experiencing lung injury symptoms such as shortness of breath, fever, cough, vomiting, headache, dizziness or chest pain, contact your doctor immediately.
Doctors suggest if you are trying to quit smoking or vaping products, talk with your physician about healthy options to help you quit.
- ‘Arrow’ star Stephen Amell confirms he was removed from Delta flight after ‘argument’ with wife
- Impressive video shows man free shark from fishing line at California beach
- Topeka 9-year-old boy is world’s strongest kid
- Chiefs announce Training Camp dates in St. Joseph
- Michigan native Fisher views extra year before Tokyo as a boon